Alert archive / South Carolina / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Wilmington, NC

August 28, 20176 counties in South Carolina; 6 counties in North Carolina

NWS Wilmington, NC issued this flash flood watch at Aug 28, 2017, 3:19 AM EDT for 6 counties in South Carolina; 6 counties in North Carolina. It took effect at Aug 28, 2017, 2:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2017, 3:19 AM EDT (07:19 UTC)
In effect from
Aug 28, 2017, 2:00 PM EDT
Expired
Aug 29, 2017, 3:45 AM EDT
In force
14 hr
Issued by
NWS Wilmington, NC
Flood severity
None

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 46 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WGUS62 KILM 280719
FFAILM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wilmington NC
319 AM EDT Mon Aug 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH TUESDAY MORNING...

NCZ096-099-105>110-SCZ053>056-282000-
/O.NEW.KILM.FF.A.0003.170828T1800Z-170829T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-
Inland Horry-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Including the cities of Elizabethtown, Bladenboro, Whiteville, 
Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, 
Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, 
Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, 
Long Beach, Southport, Sunset Beach, Conway, Red Hill, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
319 AM EDT Mon Aug 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH TUESDAY MORNING...

The National Weather Service in Wilmington has issued a

* Flash Flood Watch for portions of southeast North Carolina and 
  northeast South Carolina, including the following areas, in 
  southeast North Carolina, Bladen, Coastal Brunswick, Coastal 
  New Hanover, Coastal Pender, Columbus, Inland Brunswick, 
  Inland New Hanover, and Inland Pender. In northeast South 
  Carolina, Coastal Georgetown, Coastal Horry, Inland 
  Georgetown, and Inland Horry. 

* From 2 PM EDT this afternoon through Tuesday morning

* A tropical or hybrid tropical/frontal low pressure will move up
  the coast tonight into Tuesday morning. 

* Heavy rainfall will lead to ponding water or road closures. Up
  to 3 to 6 inches of rain is expected within most of the watch
  area with localized higher amounts possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
317 
WGUS62 KILM 281502
FFAILM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wilmington NC
1102 AM EDT Mon Aug 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH TUESDAY MORNING...

NCZ087-SCZ024-032-033-039-282315-
/O.EXA.KILM.FF.A.0003.170828T1800Z-170829T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robeson-Dillon-Florence-Marion-Williamsburg-
Including the cities of Lumberton, Dillon, Florence, Marion, 
Mullins, and Kingstree
1102 AM EDT Mon Aug 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

The National Weather Service in Wilmington has expanded the

* Flash Flood Watch to include portions of southeast North 
  Carolina and northeast South Carolina, including the following 
  areas, in southeast North Carolina, Robeson. In northeast 
  South Carolina, Dillon, Florence, Marion, and Williamsburg. 

* Through Tuesday morning

* A tropical or hybrid tropical/frontal low pressure will move 
  up the coast tonight into Tuesday morning. 

* Heavy rainfall will lead to ponding water or road closures. Up
  to 2 to 5 inches of rain is expected within most of the watch 
  area with localized higher amounts possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

NCZ096-099-105>110-SCZ053>056-282315-
/O.CON.KILM.FF.A.0003.170828T1800Z-170829T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-
Inland Horry-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Including the cities of Elizabethtown, Bladenboro, Whiteville, 
Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, 
Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, 
Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, 
Long Beach, Southport, Sunset Beach, Conway, Red Hill, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
1102 AM EDT Mon Aug 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

The Flash Flood Watch continues for

* Portions of southeast North Carolina and northeast South 
  Carolina, including the following areas, in southeast North 
  Carolina, Bladen, Coastal Brunswick, Coastal New Hanover, 
  Coastal Pender, Columbus, Inland Brunswick, Inland New 
  Hanover, and Inland Pender. In northeast South Carolina, 
  Coastal Georgetown, Coastal Horry, Inland Georgetown, and 
  Inland Horry. 

* Through Tuesday morning

* A tropical or hybrid tropical/frontal low pressure will move 
  up the coast tonight into Tuesday morning. 

* Heavy rainfall will lead to ponding water or road closures. Up
  to 4 to 7 inches of rain is expected within most of the watch 
  area with localized higher amounts possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

33
736 
WGUS62 KILM 290134
FFAILM

Flood Watch
National Weather Service Wilmington NC
934 PM EDT Mon Aug 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

NCZ087-096-099-105>110-SCZ024-032-033-039-053>056-291000-
/O.CON.KILM.FF.A.0003.000000T0000Z-170829T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Dillon-Florence-Marion-Williamsburg-
Inland Horry-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
934 PM EDT Mon Aug 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

The Flash Flood Watch continues for

* Portions of southeast North Carolina and northeast South 
  Carolina, including the following areas, in southeast North 
  Carolina, Bladen, Coastal Brunswick, Coastal New Hanover, 
  Coastal Pender, Columbus, Inland Brunswick, Inland New 
  Hanover, Inland Pender, and Robeson. In northeast South 
  Carolina, Coastal Georgetown, Coastal Horry, Dillon, Florence, 
  Inland Georgetown, Inland Horry, Marion, and Williamsburg. 

* Through Tuesday morning

* A deepening low pressure system with tropical moisture will 
  move up the coast tonight into Tuesday morning. 

* Heavy rainfall will lead to ponding water, 3 to 7 inches of rain
  is expected within most of the watch area.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

8
395 
WGUS62 KILM 290745
FFAILM

Flood Watch
National Weather Service Wilmington NC
345 AM EDT Tue Aug 29 2017

...FLASH FLOOD WATCH IS CANCELLED...

NCZ087-096-099-105>110-SCZ024-032-033-039-053>056-290845-
/O.CAN.KILM.FF.A.0003.000000T0000Z-170829T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Dillon-Florence-Marion-Williamsburg-
Inland Horry-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
345 AM EDT Tue Aug 29 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast North Carolina
and northeast South Carolina has been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood watch went out at Aug 28, 3:16 AM EDT, 3 minutes earlier.

Area forecast discussion, Aug 28, 3:16 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
316 AM EDT Mon Aug 28 2017

.SYNOPSIS...
Developing low pressure off the Southeast coast may become a
tropical storm later today. Regardless, it will bring heavy
rainfall to the area and gusty winds near the coast. Conditions
should improve during the day Tuesday as the system moves away
to the northeast. A cold front will approach late in the week,
lingering nearby over Labor Day weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Monday...Potential hybrid tropical cyclone ten still
struggling just off GA/FL coastline. Sat imagery showing plenty of
NWrly shear over the system, in no small part from Harvey and there
is little to no deep convection over the western semicircle. This
system will likely struggle to become predominantly warm core or
cold core as it affects the region today into tonight translating
into some forecast uncertainties. Assuming a hybrid nature we will
be dealing with tropical moisture undergoing isentropic upglide
ahead of the circulation (with possibly a quick rainfall shutoff
nearly coinciding with the arrival of the surface low). According to
latest model and WPC guidance this will mean a quick 3-6" of rain
for the Cape Fear region as well as the Grand Strand. Have raised a
Flash Flood Watch for these areas including Bladen and Columbus
Counties.  Further complicating this aspect of the forecast is the
fact that the storm's embryonic nature makes its eventual track not
yet known. Interestingly the GFS has noticeably higher amounts that
are shifted one row of counties inland from the coast so the Watch
may need to be expanded slightly westward. Nothing has really
changed with the wind forecast and though this will be revisited
following 4am conf call with NHC I suspect not much will. TS force
winds overspread SC coastal counties not long after sunset and after
midnight for NC. Even the slightest westward tweak to the track and
Columbus and Bladen may need to be added to the TS watch.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...The potential tropical cyclone that may
become "Irma" should be located just north of Cape Fear (NHC
forecast position) at daybreak Tuesday. Synoptic models which
are closest to the NHC forecast include the 00Z GFS and the 00Z
Canadian. The system should be accelerating out to the northeast
during the day. This doesn't appear to be a classic tropical
system by any stretch, maintaining a very asymmetric wind field
and distribution of rainfall surrounding the low. Virtually all
precipitation should occur within the warm advection/isentropic
lift ahead of the low leaving only a few hours Tuesday morning
where showers may continue across SE North Carolina. Lower
rainfall chances are forecast across NE South Carolina. High
temperatures on Tuesday probably won't reach 80 degrees across
interior SE North Carolina, and will only barely reach 80
elsewhere.

Weak high pressure across the Tennessee Valley will push east
into the Carolinas by Wednesday. Plenty of sunshine should
develop with highs reaching the mid 80s for most locations. The
high will push off the coast late in the day, turning winds back
to the south and perhaps allowing some isolated showers to sneak
into the Pee Dee region as stream of deeper moisture begins to
approach from the west, lifted out of the Gulf of Mexico by the
nearly stationary circulation of Tropical Storm Harvey still
near coastal Texas.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Sunday...High pressure and subsidence should
weaken Thu and a cold front is expected to approach from the N
on Fri. Given this scenario, will show POPs increasing, but at
this time, moisture return is rather modest, so will keep just
scattered showers and thunderstorms in the forecast. This front
may get hung up near the area during the weekend and slowly
dissipate. If this does occur, then scattered showers and
thunderstorms will continue into at least a portion of the
holiday weekend.

Highs will be in the 80s each day. Lows will be in the lower
and mid 70s.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
As of 06Z...Moderate to high confidence VFR will decrease to MVFR
coastal terminals as showers offshore shift west. Could be short
periods of IFR with the showers but too infrequent to include
in TAFs attm. MOS guidance suggests IFR inland terminals by 12Z
but confidence is low. Rain will further increase and by late
today may become heavy by SC terminals KMYR and KCRE if the
tropical disturbance moves as anticipated. Winds will become
gusty late this afternoon at the coast where E-ENE gusts to
30-35 KT can be expected.

Extended Outlook...Rain chances decreasing during Tuesday as the
disturbance moves away to the north and northeast. Primarily VFR
Wednesday through Friday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Monday...Tropical Storm Watch in effect. Seas actually
progged to decrease a bit before ramping back up in assoc with
tropical low pressure. The formative system is still quite frontal
in structure and so a warm front will develop along the coast; its
associated pressure trough leading to the slight decrease in
wind/seas. By late afternoon into evening however as the circulation
tightens up and starts moving NE up the coast expect strong SE winds
to reach TS force with gusts likely to 45 kt.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...The potential tropical storm (named Irma
if it develops) should be located just north of Cape Fear at
daybreak Tuesday morning. The system will be accelerating out to
the northeast, which means our winds should turn northwesterly
at 15-20 kt during the day. Most of the rain is expected to be
on the front side of the system, leaving only a few lighter
showers to zip across the waters by late Tuesday morning into
the afternoon. Dry weather is expected Tuesday night through
Wednesday.

Residual large seas may continue with us through a good portion
of the day Tuesday due to Monday and Monday night's strong
winds. Seas up to 6 feet south of Cape Fear could actually
exceed 10 feet north and east of Cape Fear Tuesday, subsiding to
3-5 feet by late Tuesday night, and to only 2 feet by Wednesday
evening.

LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Saturday...Weak high pressure should generally
fill in across the waters Thu. A cold front will approach from
the N Fri. SW winds will increase to near 10 kt Thu afternoon
and night. The wind direction could begin shifting to the NE
across the northern waters Fri night, but wind speeds Thu-Fri
are not expected to exceed 10 kt. Seas will be 2 ft Thu-Fri and
should build to 3 to 4 ft late Fri/Fri night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch from 2 PM EDT this afternoon through Tuesday
     morning for SCZ053>056.
     Tropical Storm Watch for SCZ053>056.
NC...Flash Flood Watch from 2 PM EDT this afternoon through Tuesday
     morning for NCZ096-099-105>110.
     Tropical Storm Watch for NCZ105>110.
MARINE...Tropical Storm Watch for AMZ250-252-254-256.

&&

SYNOPSIS...TRA
NEAR TERM...MBB
SHORT TERM...TRA
LONG TERM...RJD
AVIATION...MRR
Hazardous weather outlook, Aug 27, 5:53 PM EDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
553 PM EDT Sun Aug 27 2017

NCZ087-096-099-SCZ017-023-024-032-033-039-282200-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-
553 PM EDT Sun Aug 27 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rainfall possible Monday and Tuesday across portions of the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-282200-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
553 PM EDT Sun Aug 27 2017

...TROPICAL STORM WATCH IN EFFECT...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

Strong small craft advisory conditions will likely persist through
Tuesday. Gale warning conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105>110-SCZ053>056-282200-
Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Inland Horry-Coastal Horry-
Inland Georgetown-Coastal Georgetown-
553 PM EDT Sun Aug 27 2017

...TROPICAL STORM WATCH IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

Heavy rainfall possible Monday and Tuesday across portions of the
area.

Strong rip currents and rough surf are likely Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:58 AM EDTRiver Flood WarningILMHorry25 hr
Aug 28, 10:48 AM EDTRiver Flood WatchILMPender25 hr

Nearby

Flash Flood Watches in South Carolina, 2017Flash Flood Watches in North Carolina, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.